After 3 months of rituximab treatment, this patient was seen at the outpatient clinic of internal medicine for hypothyroidism and diabetes. At that time there were no complaints of palpitations or weight loss. Remarkably, blood test results showed decreased TSH levels (0.24 mU/L), with a FT4 level in the high-normal range. After 5 and 6 months of treatment there was only a slight improvement of her active RA status, but blood test results revealed clinical hyperthyroidism (TSH, 0.10 mU/L; FT4, 25 pmol/L, and total triiodothyronine [T3], 3.1 nmol/L [to convert to nanograms per liter, divide by 0.0154] [reference range, 1.2-2.8 nmol/L]) (Figure, A). Both T3 and FT4 levels were elevated, indicating that the conversion of thyroxine in T3 was proceeding accurately. Differential diagnostic considerations explaining the development of hyperthyroidism can be divided intoexogenous (eg, pituitary TSH production) and endogenous (eg, Graves disease) causes. Both exogenous (as TSH levels were decreased, with inflated thyroxine levels), and endogenous (such as Graves disease) causes of hyperthyroidism seemed unlikely in this long-standing overt hypothyroid patient. Neither the L-thyroxine dosage nor smoking habits were changed, and the patient's type 1 diabetes mellitus remained in a well-controlled condition (hemoglobin A1c level of 6.5%). Another mechanism that may explain the incidence of hyperthyroidism is an increased activation of thyroid peroxidase (TPO), an enzyme catalyzing reactions for synthesis of T3 and FT4. A plausible explanation for elevated TPO activity is a drop in the level of antibodies against TPO (TPOAbs) by rituximab-induced depletion of plasma cell precursors. Indeed, TPOAbs declined to undetectable levels (as measured with the Phadia ImmunoCAP System; Phadia AB, Phadia AB, Uppsala, Sweden) after 5 months of treatment (Figure, A).